Alert archive / Hawaii / Wind Advisories in 2009

Wind Advisory 37, NWS Honolulu, HI

December 15, 2009Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 15, 2009, 3:07 PM HST for Hawaii County, Hawaii. It was in force for 55 hr.

The area

The counties it named.

The facts

Issued
Dec 15, 2009, 3:07 PM HST (01:07 UTC)
Expired
Dec 17, 2009, 10:02 PM HST
In force
55 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2009-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2009-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 160107
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
307 PM HST TUE DEC 15 2009

...STRONG WINDS ON THE BIG ISLAND SUMMITS TO EASE LATE TONIGHT...

HIZ028-161415-
/O.NEW.PHFO.WI.Y.0037.091216T0107Z-091216T1600Z/
BIG ISLAND SUMMITS-
307 PM HST TUE DEC 15 2009

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST WEDNESDAY. 

STRONG WEST WINDS WILL PERSIST ACROSS THE SUMMITS OF THE BIG
ISLAND THROUGH THE EVENING THEN GRADUALLY SUBSIDE LATE TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
WROE
6 follow-up statements
000 
WWHW70 PHFO 161352
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
352 AM HST WED DEC 16 2009

...STRONG WINDS ON THE BIG ISLAND SUMMITS TO EASE THIS MORNING...

HIZ028-162200-
/O.EXT.PHFO.WI.Y.0037.000000T0000Z-091216T2200Z/
BIG ISLAND SUMMITS-
352 AM HST WED DEC 16 2009

...WIND ADVISORY NOW IN EFFECT UNTIL NOON HST TODAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL NOON HST TODAY. 

STRONG WEST WINDS WILL CONTINUE TO DECLINE THIS MORNING...DROPPING
BELOW ADVISORY LEVEL BY NOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWHW70 PHFO 162136
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1136 AM HST WED DEC 16 2009

...STRONG WINDS ON THE BIG ISLAND SUMMITS WILL INCREASE AGAIN
TONIGHT...

HIZ028-171045-
/O.EXT.PHFO.WI.Y.0037.000000T0000Z-091218T0400Z/
BIG ISLAND SUMMITS-
1136 AM HST WED DEC 16 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THURSDAY...

THE STRONG WEST SOUTHWEST WINDS HAVE DECREASED BELOW THE 30 MPH
ADVISORY CRITERIA BUT WILL INCREASE AGAIN TONIGHT AS A MID LEVEL
ATMOSPHERIC TROUGH APPROACHES. STRONG WINDS WILL SUBSIDE BY
THURSDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWHW70 PHFO 170211
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
411 PM HST WED DEC 16 2009

...WINDS ON THE BIG ISLAND SUMMITS EXPECTED TO INCREASE AGAIN...

HIZ028-171515-
/O.CON.PHFO.WI.Y.0037.000000T0000Z-091218T0400Z/
BIG ISLAND SUMMITS-
411 PM HST WED DEC 16 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY...

THE WEST SOUTHWEST WINDS WILL AGAIN INCREASE TO 30 MPH WITH HIGHER
GUSTS BY EARLY THURSDAY MORNING AS A MID LEVEL ATMOSPHERIC TROUGH
APPROACHES. STRONG WINDS WILL SUBSIDE BY THURSDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWHW70 PHFO 171328
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
328 AM HST THU DEC 17 2009

HIZ028-180230-
/O.CON.PHFO.WI.Y.0037.000000T0000Z-091218T0400Z/
BIG ISLAND SUMMITS-
328 AM HST THU DEC 17 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

WINDS WILL BE 20 TO 30 MPH TODAY WIGH GUSTS TO 45 MPH. WINDS WILL
DIMINISH LATE THIS AFTERNOON INTO THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

DEJESUS
000 
WWHW70 PHFO 180138
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
338 PM HST THU DEC 17 2009

HIZ028-181445-
/O.EXT.PHFO.WI.Y.0037.000000T0000Z-091218T1600Z/
BIG ISLAND SUMMITS-
338 PM HST THU DEC 17 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST FRIDAY. 

WEST TO SOUTHWEST WINDS ABOVE ADVISORY THRESHOLD ARE STILL
OBSERVED AT THE BIG ISLAND SUMMITS LATE THIS AFTERNOON. WINDS WILL
LIKELY STAY STRONG THROUGH THE NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE OCCURRING.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
POWELL
000 
WWHW70 PHFO 180802
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1002 PM HST THU DEC 17 2009

...SUMMIT WINDS DIMINISHING...

.OBSERVATIONS SHOWED THAT WINDS OVER THE SUMMITS OF MAUNA KEA AND
MAUNA LOA HAVE DECREASED BELOW THE WIND ADVISORY CRITERION.

HIZ028-180915-
/O.CAN.PHFO.WI.Y.0037.000000T0000Z-091218T1600Z/
BIG ISLAND SUMMITS-
1002 PM HST THU DEC 17 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

EXPECT WIND SPEEDS LESS THAN 30 MILES AN HOUR.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 15, 10:00 AM HST, 5 hours 7 minutes earlier.

Area forecast discussion, Dec 15, 10:00 AM HST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST TUE DEC 15 2009

.SYNOPSIS...
A SURFACE RIDGE WILL MOVE DOWN THE ISLAND CHAIN TODAY AND SETTLE
NEAR THE BIG ISLAND TONIGHT...MAINTAINING STABLE AND MOSTLY DRY
CONDITIONS WITH LIGHT WINDS INTO WEDNESDAY. A COLD FRONT WILL
SPREAD CLOUDS AND SHOWERS DOWN THE ISLAND CHAIN LATE WEDNESDAY
THROUGH EARLY FRIDAY. HIGH PRESSURE BEHIND THE FRONT WILL PRODUCE A
MODERATE AND DRY NORTHEASTERLY TRADE WIND FLOW THROUGH THE WEEKEND.
&&

.DISCUSSION...
A GENTLE TRADE WIND FLOW BEGAN TRENDING TOWARD SOUTHEASTERLIES
OVERNIGHT AS HIGH PRESSURE RACED BY FAR NORTH OF THE STATE. WITH THE
LOW LEVEL FLOW VEERING SOUTHEASTERLY...THE REMNANTS OF A DISSIPATED
FRONT NEAR KAUAI DRIFTED NORTHWARD. BEFORE RETREATING TO THE NORTH...
MOISTURE ASSOCIATED WITH THE FRONT DROPPED SOME RAINFALL
OVERNIGHT...MAINLY LESS THAN ONE TENTH OF AN INCH...ACROSS WINDWARD
KAUAI AND OAHU.

A SURFACE RIDGE NOW A COUPLE HUNDRED MILES NORTH OF KAUAI WILL MOVE
ACROSS THE ISLAND CHAIN TODAY AND STALL NEAR THE BIG ISLAND
OVERNIGHT...PROMOTING A STABLE AND MAINLY DRY LAND AND SEA BREEZE
REGIME. MOSTLY CLEAR SKIES...COOL TEMPS...AND LIGHT LAND BREEZES
RULE THIS MORNING. SEA BREEZES WILL DEVELOP LATER THIS MORNING AND
WILL PRODUCE AFTERNOON CLOUDS OVER THE ISLANDS. LITTLE...IF ANY...
SHOWER ACTIVITY IS EXPECTED AS THE AIR MASS REMAINS DRY. SIMILAR
CONDITIONS WILL PREVAIL INTO WEDNESDAY...WITH OVERNIGHT LAND BREEZES
AND MOSTLY CLEAR SKIES GIVING WAY TO DAY TIME SEA BREEZES WITH
INTERIOR CLOUDS DEVELOPING OVER THE ISLANDS DURING THE DAY. WITH THE
SURFACE RIDGE SITTING OVER THE BIG ISLAND...GENTLE SOUTHWESTERLY
WINDS WILL DEVELOP OVER THE WESTERN END OF THE STATE. WE WILL TAKE A
CLOSE LOOK AT THE POSSIBILITY OF VOG MOVING OVER THE SMALLER ISLANDS
LATER WEDNESDAY.

A COLD FRONT NOW LOCATED 900 MILES NORTHWEST OF KAUAI WILL IMPACT
THE ISLANDS WEDNESDAY NIGHT THROUGH EARLY FRIDAY. GLOBAL FORECAST
MODELS BRING CLOUDS AND SHOWERS ASSOCIATED WITH THE FRONT DOWN TO
KAUAI WEDNESDAY NIGHT AND ACROSS THE SMALLER ISLANDS INTO THURSDAY
NIGHT. THERE REMAINS SOME MODEL DISAGREEMENT OVER HOW FAR SOUTH THE
FRONT WILL GO...WITH THE ECMWF AND NOGAPS USHERING THE FEATURE
ACROSS THE BIG ISLAND FRIDAY...WHILE THE GFS AND NAM WEAKEN THE
FRONT NEAR MAUI. THE MODEL DISAGREEMENT HINGES UP THE STRENGTH OF AN
UPPER LEVEL TROUGH SWEEPING ACROSS THE ISLANDS. THIS UPPER TROUGH
WILL LIKELY PRODUCE WINDS ABOVE ADVISORY LEVELS ON THE BIG ISLAND
SUMMITS AS THE FRONT NEARS AND MAY ALSO PROVIDE ENOUGH INSTABILITY
TO TRIGGER THUNDERSTORMS ALONG THE FRONT. WE WILL ADDRESS THESE
ISSUES IN THE AFTERNOON FORECAST PACKAGE PACKAGE AS MORE DATA
BECOMES AVAILABLE.

BUILDING HIGH PRESSURE WILL USHER IN A DRY AIR MASS AND MODERATE
NORTHEASTERLY TRADE WINDS BEHIND THE FRONT AS AN UPPER LEVEL LOW
CUTS OFF TO THE EAST OF THE ISLANDS. AS WE HEAD INTO THE START OF
THE NEW WEEK...THE HIGH PRESSURE RIDGE WILL SINK SOUTHWARD...
WEAKENING THE TRADE WIND FLOW.

&&

.MARINE...
A SERIES OF MODERATE SWELLS FROM THE NORTHWEST AND NORTH WILL AFFECT
THE AREA THROUGH THE WEEKEND...BUT NONE LOOK CAPABLE OF PRODUCING
ADVISORY-LEVEL SURF. WINDS WILL PEAK AT MODERATE TO POSSIBLY FRESH
LEVELS THURSDAY NIGHT AND FRIDAY BEHIND THE FRONT...BUT WE ARE NOT
EXPECTING THE SMALL CRAFT FLAG TO BE RAISED FOR WINDS OR SEAS.

&&

.AVIATION...
WITH THE SURFACE RIDGE MOVING OVER THE ISLANDS TODAY...GENTLE SEA
BREEZES WILL CREATE AFTERNOON CLOUDS AND ISOLATED MVFR CIGS OVER
THE MOUNTAINS. VFR CONDITIONS WILL PREVAIL OVER MOST OF THE
TERMINALS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WROE

Nearby

Wind Advisories in Hawaii, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.